Alert archive / North Dakota / Special Weather Statements in 2023

Special Weather Statement, NWS Grand Forks, ND

July 19, 2023Towner County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 19, 2023, 3:12 AM CDT for Towner County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 3:12 AM CDT (08:12 UTC)
Expired
Jul 19, 2023, 4:15 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
30

County Towner County, ND

The radar

The Minot AFB radar (KMBX), 127 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS83 KFGF 190812
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 19 2023
 
NDZ006-190915-
Towner ND-
312 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Towner
County through 415 AM CDT...

At 311 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, or 53 miles west of Langdon, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Rocklake, Hansboro, Amourdale and Sarles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4900 9953 4900 9900 4876 9900 4876 9953
TIME...MOT...LOC 0811Z 271DEG 17KT 4891 9952 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

Riddle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:51 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 11:51 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Tue Jul 18 2023

.UPDATE...
Issued at 1151 PM CDT Tue Jul 18 2023

Isolated strong to severe thunderstorms remain possible in
southeast ND near the main instability axis where high effective
shear (and 0-3km shear) align to support the potential for
elevated supercells as we have see in southwest Barnes county in
the last hour. As any updrafts move away from this axis they are
quickly weakening, and the instability profiles are showing
downward trends. The severe window is still there, but looks to
end in another few hours where the watch remains in effect. This
threat may remain west of Fargo but still within the western part
of Cass county, so that county was left with the watch in place
for now.

UPDATE Issued at 930 PM CDT Tue Jul 18 2023

Other than lingering (widely scattered) showers in our east
thunderstorm activity has struggled to initiate or track into our
CWA, with isolated stronger storms remaining rooted along
instability axis to our west ahead of the approaching frontal
zone. With sunset we are going to see a trend away from the
highest impacts. The elevated instability axis does "eventually"
progress over our CWA (1000-1800 J/KG overnight according to the
RAP), and deep layer shear will remain high (though 0-3km shear is
now weaker). The lack of 850MB jet to organize activity amd the
isolated nature of the current activity (no clustering up to
develop outflow/cold pools) lowers confidence in overnight
coverage of even showers/thunderstorms regardless of severe threat.
There is still a subtle shortwave that is moving our our area but
this may only be enough to continue to support scattered shower
development overnight and isolated thunderstorms.

We aren't out of the woods completely on severe potential in our
west this evening, but impacts and coverage potential may be
decreasing (becoming more isolated and marginal). In that case
60mph winds and 1 inch hail may be the more likely threats for
stronger storms over the next 3hr in our area if they develop or
move this far east.

UPDATE Issued at 657 PM CDT Tue Jul 18 2023

We continue to monitor upstream of our CWA and along our western
counties for possible initiation/severe thunderstorm development
over the next 1-3hr.

Steep mid level lapse rates (7.0-7.5 C/km) are confined to the
southern RRV and locations southwest, while a narrow axis of
1500-2500 J/KG MLCAPE is just west of our CWA behind the mid level
clouds and ahead of a frontal zone/well defined wind shift. This
axis is where destabilization was maximized during peak heating
due to better clearing and BL Tds pooling (60-68). Strong CAP
delayed initiation, though there had been some indications of the
CAP weakening within the previous hour to our southwest within
more agitated CU field. Due to the narrow axis of higher ML CAPE
and limited window there is still uncertainty on severe coverage
but due to the very high effective shear (40kt+) orthogonal to the
frontal zone along this axis where better mid level lapse rates
are, elevated supercell development and very large hail are still
threats if storms can initiate. HRRR continues to be a drier
model, while earlier CAMs may have been too robust with
initiation.

We are in the window though and rapid intensification
could take place if storms were to initiation along that axis to
our west. Enough cells merging within that high shear (0-3km shear
30kt+) environment/developing cold pools could carry a localized
wind risk as well, but with the window for non elevated parcels
shrinking the tornado threat may be less. If initiation is
delayed until sunset (or after),elevated marginal pulse type
convection becoming favored.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM CDT Tue Jul 18 2023

Situation in the short term remains with a window for severe
thunderstorm potential with the passage of a surface
trough/frontal boundary across the forecast area tonight. Main
upper low is currently crossing Saskatchewan and is expected to
travel southeastward across the RRV Wednesday. Have some areas of
showers across the far northeast in the WAA nose of this system,
stretching back into southern Manitoba/far north central ND. Back
to the west a weakly developing sfc low across western ND and
associated cool front/surface trough stretching southward through
west central/southwestern ND. This trough/boundary is expected to
push eastward and into central ND, just west of the forecast area
by late afternoon.

CAPE has been increasing across central/western ND with
some CIN still in place, with low level moisture increasing across
the area shown by dewpoints into the low/mid 60s along/ahead of
the boundary. Convective initiation expected to be reached toward
late afternoon as the stronger axis of instability moves east and
sfc inhibition erodes. This axis of instability will continue to
push east nosing into eastern ND by early evening, with the
gradient of CAPE expected to be oriented from near Devils Lake
southeastward into Ransom/Sargent/Richland Counties southward.
Therefore expect a window of severe threat from around late
afternoon/early evening through the evening hours as activity is
expected to develop by late afternoon just to the west of the
forecast area and track east/southeast. Instability will quickly
wane into the central/eastern portion of the forecast area, so
could still see some thunder continue overnight the overall severe
threat will diminish. Deep layer shear in the 45-50kt range with
the storms, so organized sustained storms expected with general
movement to the south and east based of the mean wind. Directional
shear showing decent turning, so any storm that can stay near the
boundary will have a greater tornadic potential, but will likely
shift more toward the hail/wind threat away from the boundary and
with any cluster development. With the more easterly boundary
movement, and southeasterly storm motion could see storms merge
into a cluster, and then expected to travel more southeastward
into northeast SD along the instability gradient by late evening.

Expect to see an area of showers/isolated storms push east into MN
overnight, with additional thunderstorm threat with the passage of
the upper low across the area Wednesday afternoon. Greater
instability and position of the cold front should confine the threat
to the eastern/southeastern portions of the forecast area.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM CDT Tue Jul 18 2023

Will have continued northwest flow pattern across the area for the
end of the week as upper ridging builds across the west. A few upper
waves will keep some clouds around Thursday into Friday with a few
showers still possible along the Canadian border Friday. Upper
ridging to build eastward into the central US by early next week,
with potential for additional precipitation chances over the
weekend. Warmer air to move into the area by early next week with
the upper ridging, and expect a return to hot temperatures by the
middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1151 PM CDT Tue Jul 18 2023

VFR conditions are now prevailing as vis in smoke/light fog has
lifted above 6 miles in northeast ND. Surface low pressure is
still moving east, and isolated thunderstorms remain possible
(though coverage has greatly diminished). Best chances look to
remain just west of KFAR early in the TAF period. Additional
shower/thunderstorms arrive Wednesday along with gusty west-
northwest winds, with best chances for showers across northeast ND
and northwest MN. Coverage of TS is less and more uncertain.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...MJB
LONG TERM...MJB
AVIATION...DJR
Hazardous weather outlook, Jul 18, 2:58 PM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
258 PM CDT Tue Jul 18 2023

MNZ001>009-013>017-022>024-027>032-040-192000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
258 PM CDT Tue Jul 18 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Areas of wildfire smoke may result in unhealthy air quality for
sensitive groups into tonight. Lightning from scattered
thunderstorms is anticipated this evening into the overnight. The
probability for severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe storms are possible on Wednesday afternoon, with
hazards of one inch hail and 60 mph wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-192000-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
258 PM CDT Tue Jul 18 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Areas of wildfire smoke may result in unhealthy air quality for
sensitive groups into tonight. Isolated severe storms are
possible from 5 pm to 10 pm tonight, with 2 inch hail and wind
gusts to 70 mph being the main hazards. An isolated tornado is
possible, as is localized flooding with any strong to severe
storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe storms are possible on Wednesday afternoon, with
hazards of one inch hail and 60 mph wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 18, 10:49 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1049 PM CDT Tue Jul 18 2023

NDZ038-190430-
Barnes ND-
1049 PM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of Barnes County
through 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eckelson, or 17 miles west of Valley City, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley City, Sanborn, Hastings, Rogers, Eckelson, Leal and Urbana.

This includes Interstate 94 in North Dakota between mile markers 272
and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4681 9844 4698 9844 4698 9846 4710 9847
      4716 9830 4691 9778 4663 9808
TIME...MOT...LOC 0349Z 299DEG 29KT 4697 9836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 18, 11:44 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 PM CDT Tue Jul 18 2023

NDZ038-039-049-190530-
Ransom ND-Barnes ND-Cass ND-
1144 PM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Ransom,
southwestern Cass and southeastern Barnes Counties through 1230 AM
CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hastings, or 13 miles south of Valley City, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fingal, Nome, Kathryn, Lucca, Little Yellowstone, Enderlin and Fort
Ransom State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4662 9803 4663 9804 4663 9805 4664 9807
      4682 9788 4667 9756 4647 9775
TIME...MOT...LOC 0444Z 304DEG 23KT 4673 9804

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 19, 3:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 19 2023

NDZ006-190915-
Towner ND-
312 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Towner
County through 415 AM CDT...

At 311 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, or 53 miles west of Langdon, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocklake, Hansboro, Amourdale and Sarles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9953 4900 9900 4876 9900 4876 9953
TIME...MOT...LOC 0811Z 271DEG 17KT 4891 9952

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:42 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau46 min
Jul 19, 2:51 PM CDTSevere Thunderstorm WarningFGFBeltrami54 min
Jul 19, 2:56 PM CDTSevere Thunderstorm WarningFGFLake of the Woods34 min
Jul 19, 3:01 PM CDTTornado WarningFGFBeltrami44 min
Jul 19, 3:47 PM CDTSevere Thunderstorm WarningFGFBeltrami58 min
Jul 19, 3:56 PM CDTSpecial Weather StatementFGFClearwater34 min
Jul 19, 4:20 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods25 min
Jul 19, 4:44 PM CDTSpecial Weather StatementFGFBeltrami31 min
Jul 18, 10:49 PM CDTSpecial Weather StatementFGFBarnes41 min
Jul 18, 11:13 PM CDTSevere Thunderstorm WarningFGFBarnes47 min
Jul 18, 11:44 PM CDTSpecial Weather StatementFGFRansom46 min

Nearby

Special Weather Statements in North Dakota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.